Bulletin (New Series) of the American Mathematical Society

Arithmetic on curves

Barry Mazur

Full-text: Open access

Article information

Bull. Amer. Math. Soc. (N.S.), Volume 14, Number 2 (1986), 207-259.

First available in Project Euclid: 4 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14Hxx: Curves 14Kxx: Abelian varieties and schemes 11Dxx: Diophantine equations [See also 11Gxx, 14Gxx] 00-01: Instructional exposition (textbooks, tutorial papers, etc.) 01-01: Instructional exposition (textbooks, tutorial papers, etc.) 01A65: Contemporary 11-01: Instructional exposition (textbooks, tutorial papers, etc.) 11G05: Elliptic curves over global fields [See also 14H52] 11G10: Abelian varieties of dimension > 1 [See also 14Kxx] 11G15: Complex multiplication and moduli of abelian varieties [See also 14K22]


Mazur, Barry. Arithmetic on curves. Bull. Amer. Math. Soc. (N.S.) 14 (1986), no. 2, 207--259. https://projecteuclid.org/euclid.bams/1183553167

Export citation


  • [Wl] A. Weil, Number theory, an approach through history, from Hammurapi to Legendre, Birkhäuser, Boston, Basel and Stuttgart, 1984.
  • [H-W] G. H. Hardy and E. M. Wright, The theory of numbers, 5th ed., Oxford Univ. Press, New York and London, 1979.
  • [Mo 1] L. J. Mordell, Diophantine equations, Academic Press, New York, 1969.
  • [Fo] D. H. Fowler, Archimedes Cattle Problem and the Pocket Calculating Machine, Preprint, Math. Inst. Univ. of Warwick, Coventry, 1980.
  • [Vi 1] François Viète, Introduction to the analytical art, in the appendix to J. Klein, Greek Mathematical Thought and the Origin of Algebra, M.I.T. Press, 1968.
  • [Vi 2] François Viète, The analytic art (transl. T. Richard Witmer), Kent State Univ. Press, 1983.
  • [Hi] D. Hilbert, Mathematical problems, Lectures delivered before the International Congress of Mathematicians at Paris in 1900; reprinted in Mathematical developments arising from Hilbert problems, Proc. Sympos. Pure Math., vol. 28, Amer. Math. Soc., Providence, R.I., 1976, pp. 1-34.
  • [Da] M. Davis, Hilbert's tenth problem is unsolvable, Amer. Math. Monthly 80 (1973), 233-269.
  • [D-M-R] M. Davis, Y. Matijasevic and J. Robinson, Hilbert's tenth problem. Diophantine equations: positive aspects of a negative solution, Mathematical Developments Arising from Hilbert Problems, Proc. Sympos. Pure Math., vol. 28, Amer. Math. Soc., Providence, R. L, 1976, pp. 323-378.
  • [Ko] N. Koblitz, Introduction to elliptic curves and modular forms, Encyclopedia of Mathematics and its Applications, Addison-Wesley, Reading, Mass., 1984
  • [-] J. H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics, vol. 106, Springer-Verlag, Berlin, Heidelberg, New York and Tokyo, 1986.
  • [Kl] V. Klee, Some unsolved problems in plane geometry, Math. Mag. 52 (1979), 131-145.
  • [Mo 2] L. J. Mordell, Rational quadrilaterals, J. London Math. Soc. 35 (1960), 277-282.
  • [L 1] S. Lang, Une activité vivante: faire des mathématiques, Rev. Palais de la Découverte 11 (1983), n° 104, 27-62.
  • [Cl] C. H. Clemens, A scrapbook of complex curve theory, Plenum Press, New York and London, 1980.
  • [B1] S. Bloch, The proof of the Mordell conjecture, Math. Intelligencer 6 (1984), n° 2, 41-47.
  • [W 1928] A. Weil, L'arithmétique sur les courbes algébriques, in André Weil, Oeuvres Scientifiques, Collected Papers, vol. I (1926-1951), Springer-Verlag, New York, Heidelberg and Berlin, 1979, pp. 11-46.
  • [W 1929] A. Weil, Sur un théorème de Mordell, in André Weil, Oeuvres Scientifiques, Collected Papers, vol. I (1926-1951), Springer-Verlag, New York, Heidelberg and Berlin, 1979, pp. 47-56.
  • [B-K] E. Brieskorn and H. Knörrer, Ebene algebraische Kurven, Birkhäuser, Basel, Boston and Stuttgart, 1981.
  • [Mu] D. Mumford, Curves and their jacobians, Univ. of Michigan Press, 1975.
  • [L 2] S. Lang, Fundamentals of diophantine geometry, Springer-Verlag, New York, Berlin, Heidelberg and Tokyo, 1983.
  • [Se 1] J.-P. Serre, Autour du théorème de Mordell-Weil, I & II (Notes of a course given at the Collège de France 1980, edited by M. Waldschmidt), Publ. Math. Univ. Pierre et Marie Curie., 1985.
  • [C-S] G. Cornell and J. Silverman (eds.), Arithmetic geometry, Springer-Verlag (to appear).
  • [Ca] J. W. S. Cassels, Rational quadratic forms, Academic Press, New York, 1978.
  • [De] P. Deligne, Preuve des conjectures de Tate et Shafarevich [d'après G. Faltings], Séminaire Bourbaki, exposé n° 616, Novembre 1983.
  • [Szp 1] L. Szpiro, La conjecture de Mordell [d'après G. Faltings], Séminaire Bourbaki, exposé n° 619, Novembre 1983.
  • [Fa] G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern, Invent. Math. 73 (1983), 349-366.
  • [F-W] G. Faltings, G. Wüstholtz, et al., Rational points (Seminar Bonn/Wuppertal 1983/84), Vieweg, Aspects of Mathematics, vol. E6, Braunschweig-Wiesbaden, 1984.
  • [Szp 2] L. Szpiro, Séminaire sur les pinceaux arithmétiques: La conjecture de Mordell, Astérisque 127 (1985).
  • [A] N. A'Campo, Sur la première partie du seizième problème de Hilbert (Séminaire Bourbaki, n° 537, Juin 1979), Lecture Notes in Math., vol. 770, Springer-Verlag, Berlin, Heidelberg and New York, 1980, pp. 208-227.
  • [A-C-H-P] M. Agrawal, J. Coates, D. Hunt and A. van der Poorten, Elliptic curves of conductor 11, Math. Comp. 35 (1980), 259-331.
  • [Ara] S. J. Arakelov, Families of algebraic curves with fixed degeneracies, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971).
  • [B-H] J. W. Benham and J. S. Hsia, Spinor equivalence of quadratic forms, J. Number Theory 17 (1983), 337-342.
  • [B-V] E. Bombieri and J. Vaaler, On Siegel's Lemma, Invent. Math. 73 (1983), 11-32.
  • [B-C] A. Bremner and J. W. S. Cassels, On the equation Y2 = X (X2 + p), Math. Comp. 42 (1984), 257-264.
  • [B-G-Z] J. Buhler, B. Gross and D. Zagier, On the conjecture of Birch and Swinnerton-Dyer for an elliptic curve of rank 3, Math. Comp. 44 (1985), 473-481.
  • [Co] R. Coleman, Effective Chabauty, Duke Math. J. 52 (1985), 765-770.
  • [de F] Michele de Franchis, Un teorema sulle involuzioni irrazionali, Rend. Circ. Mat. Palermo 36 (1913), 368.
  • [D-R] H. Davenport and K. Roth, Rational approximations to algebraic numbers, Mathematika 2 (1955), 160-167.
  • [Des] M. Deschamps, Courbes de genre géométrique borné sur une surface de type général [d'après F. A. Bogomolov] (Séminaire Bourbaki 77/78, n° 519), Lecture Notes in Math., vol. 710, Springer-Verlag, Berlin, Heidelberg and New York, 1979, pp. 233-247.
  • [Fon] J.-M. Fontaine, Il n'y a pas de variété abélienne sur Z, Invent. Math. 81 (1985), 515-538.
  • [Grau] H. Grauert, Mordells Vermutung über Punkte auf algebraischen Kurven und Funktionen Körper, Inst. Hautes Études Sci. Publ. Math. 25 (1965), 363-381.
  • [Hall] M. Hall, The diophantine equation x3 -y3 = k, Oxford conference, Academic Press, New York, 1971, pp. 173-198.
  • [Har] R. Hartshome, Algebraic geometry, Springer-Verlag, Berlin, Heidelberg and New York, 1977.
  • [Hay] T. Hayashida, A class number associated with the product of an elliptic curve with itself, J. Math. Soc. Japan. 20 (1968), 26-43.
  • [Ha-Ni] T. Hayashida and M. Nishi, Existence of curves of genus two on a product of two elliptic curves, J. Math. Soc. Japan 17 (1965), 1-16.
  • [H-S] A. Howard and A. Sommese, On the theorem of de Franchis, Ann. Scuola Norm. Sup. Pisa 10 (1983), 429-436.
  • [Hu] A. Hurwitz, Über die diophantische Gleichung x3y + y3z + z3x = 0, Math. Ann. 65 (1908), 428-430. Reprinted in Mathematische Werke II. Birkhäuser Verlag, Basel-Stuttgart, 1963, pp. 427-429.
  • [Ken] M. Kenku, The modular curve X0(39) and rational isogeny, Math. Proc. Cambridge Philos. Soc. 85 (1979), 21-23.
  • [Ku] B. Kuhn, On the canonical Galois closure of the universal elliptic curve over X (n), Ph.D. thesis, Harvard Univ., 1985.
  • [L 3] S. Lang, Integral points on curves, Inst. Hautes Études Sci. Publ. Math. 6 (1960), 27-43.
  • [L 4] S. Lang, Division points on curves, Ann. Mat. Pura Appl. (4) 70 (1965), 229-234.
  • [L 5] S. Lang, Higher dimensional diophantine problems, Bull. Amer. Math. Soc. 80 (1974), 779-788.
  • [Man] Y. Manin, Rational points on algebraic curves over function fields, Izv. Akad. Nauk SSSR Ser. Mat. 27 (1963). Beweis eines Analogons der Mordellschen Vermutung für algebraïsche Kurven über Funktionenkörpern, Dokl. Akad. Nauk. SSSR 152 (1963), 1061-1063; English transl., Society Mathematics 4 (1963), 1505-1507.
  • [Ma] R. C. Mason, On Thue's equation over function fields, J. London Math. Soc. 24 (1981), 414-426.
  • [Maz] B. Mazur, Rational isogenies of prime degree, Invent. Math. 44 (1978), 129-162.
  • [Me 1] J. F. Mestre, Courbes elliptiques (Séminaire de Théorie des Nombres, Paris 1981-82), Progress in Math. Series, no. 38, Birkhäuser, Basel, 1983, pp. 179-188.
  • [Me 2] J. F. Mestre, Formules explicites et minorations de conducteurs de variétés algébriques (Thèse Bordeaux, 1984) Compositio Math. (to appear).
  • [Me 3] J. F. Mestre, Points rationnels de la courbe modulaire X0(169), Ann. Inst. Fourier 30 (1980), 17-27.
  • [M 2] D. Mumford, On the equations defining abelian varieties. I, II, III, Invent. Math. 1 (1966), 287-354; 3 (1967), 75-135; 3 (1967), 215-244.
  • [M 3] D. Mumford, Abelian varieties, 5, Tata Inst. Fund. Research. Studies in Math., Oxford Univ. Press, 1970.
  • [Na-No] M. S. Narasimhan and M. V. Nori, Polarizations on an abelian variety, Proc. Indian Academy of Sciences 90 (1981), 125-128.
  • [No] J. Noguchi, A higher dimensional analogue of Mordell's conjecture over function fields, Math. Ann. 158 (1981), 207-212.
  • [Par 1] A. N. Parshin, Algebraic curves over function fields. I, Izv. Akad. Nauk SSSR Ser. Mat. 32 (1968), no. 5, 1145-1170.
  • [Par 2] A. N. Parshin, Quelques conjectures de finitude en géométrie diophantienne, Actes Congr. Internat. Math. 1 (1970), 467-471.
  • [Se 2] J.-P. Serre, Courbes elliptiques de conducteur 11, Lectures delivered at the College de France 1984/85.
  • [Se 3] J.-P. Serre, Propriété galoisienne des points d'ordre fini des courbes elliptiques, Invent. Math. 15 (1972), 259-331.
  • [Se 4] J.-P. Serre, Abelian l-adic representations and elliptic curves, Benjamin, New York, 1968.
  • [Se 5] J.-P. Serre, Résumé des cours de 1984-1985, Annuaire du Collège de France, 1985.
  • [Sev] Francesco Seven, Sugli integrali abeliani riducibili, Rend. Accad. Lincei Ser. V 23 (1914), 581-587.
  • [Shaf] I. R. Shafarevich, Algebraic number fields, Proc. Internat. Congr. Math., Stockholm 1962, Institute Mittag-Liffler, Aljursholm, 1963, pp. 163-176; English transl., Amer. Math. Soc. Transl. (2) 31 (1963), 25-39.
  • [Si] J. H. Silverman, Representations of integers by binary forms and the rank of the Mordell-Weil group, Invent. Math. 74 (1983), 281-292.
  • [Szp 3] L. Szpiro, et al., Séminaire sur les pinceaux de courbes de genre au moins deux, Astérisque 86 (1981).
  • [Ta] J. Tate, Duality theorems in Galois cohomology over number fields, Proc. Internat. Congr. Math., 1962, pp. 288-295.
  • [Vo] P. Vojta, A higher dimensional Mordell conjecture, Preprint, Yale, 1984. Also: Diophantine approximation and value distribution theory, Preprint, Yale, 1985.
  • [Weyl] H. Weyl, Algebraic theory of numbers, Ann. of Math. Studies, no. 1, Princeton Univ. Press, Princeton, N. J., 1940.
  • [Zar 1] J. G. Zarhin, Isogenies of abelian varieties over fields of finite characteristic, Mat. Sb. 95 (137) (1974), no. 3, 451-461.
  • [Zar 2] J. G. Zarhin, A remark on endomorphisms of abelian varieties over function fields of finite characteristic, Izv. Akad. Nauk SSSR Ser. Mat. 38 (1974), no. 3, 477-480.
  • [Zar 3] J. G. Zarhin, Finiteness theorem for isogenies of abelian varieties over function fields of finite characteristic, Funktsional. Anal. i Prilozhen. 8 (1974), no. 4, 31-34.
  • [Zar 4] J. G. Zarhin, A finiteness theorem for unpolarized Abelian varieties over number fields with prescribed places of bad reduction, Invent. Math. 79 (1985), 309-321.